MAUDE Adverse Event Report: BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCANTO¿ II FLOW CYTOMETER; COUNTER, DIFFERENTIAL CELL

BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCANTO¿ II FLOW CYTOMETER; COUNTER, DIFFERENTIAL CELL
Model Number 338960
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/16/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that while using the bd facscanto¿ ii flow cytometer that when measuring the stem cell kits, the absolute values of the cells are not correct.The following information was provided by the initial reporter: when measuring the stem cell kits, the absolute values of the cells are not correct.It seems that too few truecount beads are being measured.
 
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.(b)(6).
 
Additional Manufacturer Narrative
H.6 investigation summary investigation summary: scope of issue: the scope of issue is only limited to bd facscanto ii cytometer 4/2 system ivd, part # 338960, and serial # (b)(6).Problem statement: the customer reported a complaint of potential erroneous results that their measurements in the canto software are not correct according to the cantoclinical sw 2.4, on 16nov2022.Absolute values when measuring the stem cell kit are not correct.Too many cells and too few trucount beads are being measured.Values cannot be given out.Manufacturing defect trend: there are zero qns (quality notifications) related to the reported issue for part # 338960.Date range from 16nov2021 to date 16nov2022.Manufacturing device history record (dhr) review: dhr part # 338960 serial # (b)(6), file # (b)(4) was reviewed.The instrument met all the manufacturing specifications prior to release.Complaint history review: there are 4 complaints related to this issue of result - erroneous diagnostic for part # 338960; date range from (b)(6) to date 16nov2022.Returned sample analysis: a return sample was not requested because the replaced part resolved the issue.Service history review: review of related work order #: (b)(4); case # (b)(4).Install date: 11jan2008.Defective part number: 335384 - kineflex blue laser fiber.Work order notes: subject / reported: measurements in canto software are not ok according to customer.Problem description: when measuring the stem cell kits, the absolute values of the cells are not correct.It seems like too few truecount beads are measured.Work performed: echnical use from 21.11.2022.We have carried out a repair on their bd facscanto¿ ii in the field of optics.This includes: inspection of the canto ii, replacement of the blue laser fiber.Cleaning of the flow cell and renewal of the optical gel.Test measurement together with the application with truecount beads and customer samples.Final inspection: cs&t baseline successfully completed.Cs&t performance check successfully completed.7 color setup completed successfully.Laser safety check performed.The device complies with the specifications of the system and is ready for use without restrictions.Cause: blue fiber optic not in order.Solution: replacement of blue fiber optics.Labeling / packaging review: n/a.Risk analysis: risk management file part # 338960-03ra, version a / revision 02, bd facscanto ii flow cytometer (optics) fmea was reviewed.No new hazards have been identified and the current mitigations are sufficient.Hazard(s) identified? yes / no.Hazard id #(item): 2.Blue laser.Hazard (potential failure mode): 2.1 excites blue dyes.Harmful effects (potential effects of failure): 2.1.1.1.Detection sensitivity specifications not met.Cause (potential causes/mechanisms of failure): 2.1.1.1.1 power dropping.Residual severity: 4.Residual probability (residual occurrence): 2.Residual risk index (rpn): 24.Potential causes: based on the investigation, the potential cause was due to a worn kineflex blue laser fiber, part# 335384.Investigation result / analysis: the investigation was performed and based on the review of the complaint trend, defect trend, dhr, risk analysis, and servicemax, the potential cause of erroneous results was due to a worn kineflex blue laser fiber, part# 335384.This can contribute to incorrect measurements, unsatisfactory readings or unexpected data, however there are troubleshooting processes in place to detect these types of issues.An fse (field service engineer) replaced the worn part, performed tests, and conducted preventive maintenance procedures to bring the instrument to bd specifications.This resolved the customer¿s issue and was back up and running.No parts were requested for evaluation since the replaced laser resolved the issue.Although the instrument was used for diagnostic testing the issue was identified and resolved before the patient sample results were used for any diagnosis or treatment.No patient was harmed nor injured from erroneous results.Troubleshooting procedures can be found in the bd facscanto¿ ii flow cytometer instructions for use (ifu) manual, #23-20269-00 rev.1/vers.A, starting on page 181, and page 201 for data issues.The safety risk of this hazard has been identified to be within the acceptable level.Conclusion: based on the investigation, the complaint was confirmed, and the potential cause of erroneous results was due to a worn kineflex blue laser fiber, part# 335384.An fse replaced the worn part, performed tests, and conducted preventive maintenance procedures to bring the instrument to bd specifications no erroneous results were reported to clinicians and no patients were harmed due to the this issue.Based on the investigation results, a capa is not required because there was no impact to customer and patient health or safety.Supporting document: n/a.
 
Event or Problem Description

Brand Name
BD FACSCANTO¿ II FLOW CYTOMETER
Common Device Name
COUNTER, DIFFERENTIAL CELL
Manufacturer (Section D)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer (Section G)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key15839335
Report Number2916837-2022-00354
Device Sequence Number14947778
Product Code GKZ
UDI-Device Identifier00382903389605
UDI-Public00382903389605
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K062087
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number338960
Device Catalogue Number338960
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/16/2022
Supplement Date Received by Manufacturer06/08/2023
Initial Report FDA Received Date11/21/2022
Supplement Report FDA Received Date06/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/22/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown